Alert archive / Alabama / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 150, NWS Tallahassee, FL

December 24, 1997Geneva County, Alabama; Holmes County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Dec 24, 1997, 6:12 AM CST for Geneva County, Alabama; Holmes County, Florida. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 24, 1997, 6:12 AM CST (12:12 UTC)
Expired
Dec 24, 1997, 7:15 AM CST
In force
63 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

Counties Geneva County, AL, Holmes County, FL

The radar

The Eglin Afb radar (KEVX), 47 km from the middle of the area, began a volume at 12:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 24, 6:39 AM CSTTornado F1Eunola, ALTornado touchdown one mile east of Geneva at the intersection of County Roads 4 and 6 damaging 6 to 10 residences. 10 to 15 homes and trailers damaged on J.P. Jones Road near Oak Grove. Numerous trees and power lines down. Considerable damage to Christmas de

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 0.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1997-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 257 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1997-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 236 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
257 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
517 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
236 m²/s²
0-3 km storm-relative helicity
355 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTLH 241215 RRA
SVRTLH
ALC061-FLC059-241315-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
712 AM EST (612 AM CST) WED DEC 24 1997
 
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  815 AM EST (715 AM CST)
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHEAST ALABAMA
 
   ...GENEVA COUNTY
 
 
IN NORTHWEST FLORIDA
 
   ...EXTREME NORTHWESTERN HOLMES COUNTY
 
AT 6:12 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM DEVELOPING OVER EXTREME NORTHEASTERN WALTON COUNTY
MOVING INTO EXTREME NORTHWESTERN HOLMES COUNTY. THIS STORM WILL MOVE
NORTHEAST AT 40 MPH ACROSS EXTREME NORTHWESTERN HOLMES COUNTY THROUGH
6:20 AM CST...AND INTO GENEVA COUNTY ALABAMA. THIS STORM SHOULD REACH
THE CITY OF GENEVA BETWEEN 6:25 AM AND 6:30 AM CST.
 
SEVERE THUNDERSTORMS PRODUCE WINDS OF 58 MPH OR HIGHER... LARGE
HAIL... DANGEROUS LIGHTNING AND VERY HEAVY RAIN. SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE ADVANCE WARNING. IF YOU ARE IN THE
PATH OF THIS STORM... GO TO A SAFE PLACE IMMEDIATELY.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 24, 2:37 AM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Dec 24, 2:37 AM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
330 AM EST WED DEC 24 1997

MDLS IN XCLNT AGREEMENT AS TO EVOLUTION OF WX FEATURES DURG NXT 36
HRS. MID/UPR LO CURRENTLY OVR TX/OK WILL BE KICKED NE TODAY BY NEXT
IN SERIES OF STG SRN STREAM S/WVS DIVING S ACRS GT BASIN. THIS LO
WILL REACH THE LWR OH VLY THIS EVE AND WILL OPEN UP OVR ERN GT
LAKES ON XMAS MORNING. THE STG QG FORCG AND UPR SUPPORT FOR TSRA
ASSOCD WITH THIS MID/UPR LO WILL REMAIN WELL TO OUR NW AS IT LIFTS
NE TODAY. MEANWHILE...NEXT IN A PROCESSION OF CLOSED MID/UPR LOWS
WILL FORM OVR GT BASIN TODAY AND MOV OVR SWRN STATES THURSDAY.
HOWEVER...UNLIKE ITS PREDECESSORS...THIS LO WILL HAVE TO WAIT
AWHILE FOR ITS KICKER AND AS A RESULT MOST OF SERN STATES WILL
REMAIN IN SW FLO ALOFT THRU END OF PD.

AT THE SFC...WMFNT RUNNING E/W ACRS FL PNHNDL/BIG BEND IS FINALLY
MAKING SOME SLO NWD PROGRESS AT PRESS TIME. IN THE SHORT TERM...
AREAS OF DENSE FOG WILL CONTINUE OVR SE AL/SW GA...BUT DO NOT THINK
NPW IS NEEDED FOR FL PART OF FCST AREA AS VSBY CONTINUES TO
IMPROVE. EXPC THIS BNDRY TO MOV N INTO E CNTRL AL/CNTRL GA BY LATE
MORNING AS CDFNT APCHS FM W THIS AFTN...WHICH BRINGS US TO A FCST
PROBLEM. EVEN THO MDLS SEEM TO BE IN GOOD AGREEMENT...FAN AND FWC
GUIDANCE ARE LIKE NIGHT AND DAY AS TO PRECIP CHC FOR TODAY. THE
CRUX OF THE PROBLEM WILL BE THE AMT OF TSRA ALG AND AHD OF CDFNT AS
IT MOVS EWD INTO FL PNHNDL BY THIS EVE. IR SATL IMAGERY SUGGESTS
THAT MOST OF THE PRECIP OVR ERN LA/MS IS LIFTING NEWD...A TREND
SUPPORTED BY MDLS SHOWING BEST UPR SUPPORT MOVG IN THAT DIRECTION.
EVEN THO CDFNT SHOULD WEAKEN SOMEWHAT LATER TODAY AND INSTABILITY
WILL BE FAIRLY LOW...WE SHOULD STILL SEE SOME SHRA/TSRA AHD OF THIS
BNDRY. FOR NOW...WOULD BE IN FAVOR OF SPLITTING THE DIFFERENCE
BETWEEN THE 30/40 PCT ON FWC AND THE 80/90 PCT ON THE FAN AND
KEEPING A LIKELY CHC (60 PCT?) OF PRECIP. MOST OF FCST AREA IS
UNDER SLGT SVR RISK...ALTHO SHEAR WILL WEAKEN LATER TODAY. WILL NOT
ARGUE MUCH ABOUT TEMPS. EXPC CDFNT TO SLOW DOWN TONITE BUT STILL
MAKE IT E OF FCST AREA BY 12Z THU WITH CLDS BREAKING UP BY AFTN.

MOORE

In the hours before

Special weather statement, Dec 24, 5:00 AM CST, 1 hour 12 minutes before
ALZ065>069-FLZ007-009>015-017>019-026>029-034-039-GAZ121>131-
142>148-155>161-GMZ750-755-770-775-241305-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 AM EST WED DEC 24 1997

...DENSE FOG ADVISORY REMAINS IN EFFECT FOR SOUTHEAST ALABAMA THIS
MORNING...

...THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY ACROSS
SOUTHEAST ALABAMA...SOUTHWEST GEORGIA...AND THE FLORIDA PANHANDLE
AND BIG BEND...

A WARM FRONT ALONG THE FLORIDA BORDER WILL LIFT NORTH ACROSS
SOUTHEAST ALABAMA AND SOUTHWEST GEORGIA. TO THE NORTH OF THIS
FRONT...AREAS OF DENSE FOG WILL PERSIST THROUGH MID TO LATE
MORNING. VISIBILITY WILL BE RESTRICTED TO ONE QUARTER MILE IN MANY
LOCATIONS ACROSS SOUTHEAST ALABAMA AND SOUTHWEST GEORGIA UNTIL THE
WARM FRONT PASSES AND THE FOG LIFTS.

THUNDERSTORMS WILL DEVELOP THIS MORNING IN THE UNSTABLE AIR MASS TO
THE SOUTH OF THE WARM FRONT AND OUT AHEAD OF A COLD FRONT
APPROACHING FROM THE MISSISSIPPI DELTA REGION. ALTHOUGH WIND SHEAR
WILL GRADUALLY DIMINISH ACROSS OUR REGION LATER TODAY...ENOUGH WIND
SHEAR WILL REMAIN TO PROVIDE THE POTENTIAL FOR DAMAGING WIND GUSTS
IN SOME OF THE STRONGER THUNDERSTORMS. THE COLD FRONT WILL MOVE
ACROSS THE REGION LATER THIS EVENING AND THUNDERSTORMS WILL MOVE
AWAY TO THE EAST.

SPOTTER ACTIVATION IS POSSIBLE THROUGH THIS EVENING.
Special weather statement, Dec 24, 5:08 AM CST, 1 hour 4 minutes before
ALZ065>069-FLZ007-009>015-017>019-026>029-034-039-GAZ121>131-
142>148-155>161-GMZ750-755-770-775-241305-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 AM EST WED DEC 24 1997

...DENSE FOG ADVISORY REMAINS IN EFFECT FOR SOUTHEAST ALABAMA THIS
MORNING...

...THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY ACROSS
SOUTHEAST ALABAMA...SOUTHWEST GEORGIA...AND THE FLORIDA PANHANDLE
AND BIG BEND...

A WARM FRONT ALONG THE FLORIDA BORDER WILL LIFT NORTH ACROSS
SOUTHEAST ALABAMA AND SOUTHWEST GEORGIA. TO THE NORTH OF THIS
FRONT...AREAS OF DENSE FOG WILL PERSIST THROUGH MID TO LATE
MORNING. VISIBILITY WILL BE RESTRICTED TO ONE QUARTER MILE IN MANY
LOCATIONS ACROSS SOUTHEAST ALABAMA AND SOUTHWEST GEORGIA UNTIL THE
WARM FRONT PASSES AND THE FOG LIFTS.

THUNDERSTORMS WILL DEVELOP THIS MORNING IN THE UNSTABLE AIR MASS TO
THE SOUTH OF THE WARM FRONT AND OUT AHEAD OF A COLD FRONT
APPROACHING FROM THE MISSISSIPPI DELTA REGION. ALTHOUGH WIND SHEAR
WILL GRADUALLY DIMINISH ACROSS OUR REGION LATER TODAY...ENOUGH WIND
SHEAR WILL REMAIN TO PROVIDE THE POTENTIAL FOR DAMAGING WIND GUSTS
IN SOME OF THE STRONGER THUNDERSTORMS. THE COLD FRONT WILL MOVE
ACROSS THE REGION LATER THIS EVENING AND THUNDERSTORMS WILL MOVE
AWAY TO THE EAST.

SPOTTER ACTIVATION IS POSSIBLE THROUGH THIS EVENING.

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 6:20 AM CSTTornado WarningTAEGeneva40 min
Dec 24, 6:59 AM CSTTornado WarningTAEHouston31 min
Dec 24, 7:19 AM CSTTornado WarningTAEDale, Henry41 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1997Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.